Robert Sidonio Jr, MD, MSc, shares insights on monitoring and managing side effects in hemophilia A treatment to ensure patient safety and adherence.
Jonathan Ogurchak, PharmD, CSP: One of the things that I’m hearing some conversations about here is some of the factors internally, factors in the home that might be preventing adherence, or persistence, things like that, but there’s always that possibility of untoward effects, or [adverse] effects that might be causing more issues as it relates to adherence. Dr Sidonio, what are some of the things that you’ve seen that work best in your practice to try to not only monitor any [adverse] effects before they happen, but manage them if they do occur?
Robert Sidonio Jr, MD, MSc: We’re often making decisions about either switching products, or starting a new product in the clinic, like whether it’s telemedicine or in person. We discuss it, we go over these, we say that these are all the potential [adverse] effects, some people get one, some people get none, some unlucky people get multiple ones. What I’ve found rarely, there are [adverse] effects for the most part that will completely make it impossible for someone to receive a product. Whether you consider inhibitor [an adverse] effect, I don’t consider it [an adverse] effect in this conversation. But things like headache, nausea, those are pretty typical [adverse] effects. Some patients may feel these things, flushing, hypertension, they may get these [adverse] effects immediately after infusion. Some of it could be from the saline washes; people get that weird taste in their mouth. Obviously those are things that most families could manage, mitigate, and they accept, these minor nuisances and usually they’re fairly transient. Some of the newer products that have modifications, such as pegylation, they can have more immediate hypersensitivity reactions. I’ve actually seen this in clinic and it’s unusual to see them, but you can have these. Typically, it’s in the first couple of exposures. For example, 1 of the children that was on a pegalated product had hypertension, face was completely red, was coughing repeatedly, and required steroids and Benadryl [diphenhydramine] to stop that. In those situations, they often will not be able to go back on those products. Those are the things you want to see and you’re trying to hope, you hope to capture those in the clinic and not at home, of course. Those can certainly happen, particularly with some of the pegylated products, not all of the patients, but a small portion of them. That’s something that you look for with things like nonfactor therapies. I often will hear nausea the day of, maybe a little bit of headache, to unusual sensation, just maybe not feeling perfect that day, sort of flu-like symptoms for a day or so. But for the most part, that it’s transient and sometimes over time it becomes less common. Because these are injectables, you’re going to have infusion site reactions, that’s common in [subcutaneous] products. It’s rarely a reason that we have to stop. I will say that the injection for emicizumab is painful, and that rarely will lead some families to choose other therapies if it’s enough of a burden. Obviously, they have to have really good peripheral IV [intravenous] access to do that. We’ve had a few patients who have switched because they really didn’t like the injection pain. Some patients say it doesn’t hurt at all, and so these are things I think over time they’ll probably solve these minor issues. As there become new competitors, obviously, we’ll be looking at how they can avoid those. Those are sort of common things. I think the main thing is that we just tell the families and we have the nurses call for follow-up to make sure they’re not having these issues. It’s much easier for them to reach us now. They’ll send messages through electronic medical record. Our nurses know all these patients extremely well. They know they can call anytime if there’s ever an issue and then they would hold the product until it’s an issue. But I don’t remember the last time somebody had to go to the emergency room because of [an adverse] effect. It’s a relatively well-tolerated class of drugs.
Transcript is AI generated and reviewed by a Pharmacy Times editor.